Illinois, 2018

Tornadoes in Illinois, December 1, 2018

December 1, 2018 · NWS DVN · 2 events in 1 county or zone

Scattered thunderstorms developed during the afternoon across west central Illinois, along a warm front that lifted into Hancock, McDonough, and Warren Counties. Two brief tornadoes occurred in McDonough County along with hail up to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed during the afternoon across west central Illinois, along a warm front that lifted into Hancock, McDonough, and Warren Counties. Two brief tornadoes occurred in McDonough County along with hail up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 1, 2:32 PM CST, 46 minutes earlier.

Area forecast discussion, Dec 1, 2:32 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
232 PM CST Sat Dec 1 2018

.SYNOPSIS...
ISSUED AT 1250 PM CST Sat Dec 1 2018

Early this afternoon the SPC mesoanalysis had a strong 988mb low
in NE Kansas. This system will continue to bring a wide variety
of weather to E Iowa/NW Illinois. As of 1230 PM, areas of dense
fog have developed to the north of a warm front where existing
snowpack is interacting with rising surface dewpoints. Decided to
issue a Dense Fog Advisory through midnight south of I-80. Some
counties may be cancelled early; however, we may also have to
expand the advisory to the north later this afternoon/evening.
Temperatures were in the 30s and 40s across the CWA. Immediately
south of the warm front, Quincy, Illinois was already up to 60 F
with a dewpoint of 52 F!

&&

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 1250 PM CST Sat Dec 1 2018

This Afternoon through Tonight

It's December 1st and part of the forecast area has a snowpack, yet
we are looking at a risk for severe thunderstorms this afternoon and
evening. Other potential impacts are areas of dense fog over
existing snow cover and ponding of water in low lying areas.

One of the main concerns today is the risk for severe
thunderstorms between 2 and 8 PM. A band of scattered storms is
expected to develop a tier or two of counties to our south early
this afternoon, near the triple point of a strong occluded low and
a warm front. The storms will then quickly move to the NE into
the evening. The warm front will probably make it into the SE part
of the CWA, and with a brief period of clearing, temperatures may
push to near 60 F with dewpoints into the 50s -- incredible
change for an area that had blizzard conditions less than a week
ago.

The environment today is characterized by strong deep layer shear
and modest instability of 500+ J/kg. Taking this into account and
analyzing trends of hi-res CAMs, thinking the strongest cells
will be low topped supercells and bring a threat for large hail,
damaging wind gusts, and even isolated tornadoes near the warm
front. While still a low risk, the greatest tornado threat is
along and south of a line from Monmouth, Illinois to Keokuk, Iowa.
This area coincides with a Slight Risk for severe storms from the
Storm Prediction Center. A Marginal Risk extends north and west
from Princeton, Illinois to Mount Pleasant, Iowa and Kahoka,
Missouri.

To recap, scattered storms are expected this afternoon and
evening, some of which may become severe. The primary risks are
hail, damaging winds, and isolated tornadoes.

Through tonight, rounds of light to moderate rain will develop and
pivot north and northwestward into the strong, but slowly filling
surface low. There could be some snow mixing in over the west late
tonight but little to no accumulation is anticipated through 5-6
AM Sunday. Uttech

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 226 PM CST Sat Dec 1 2018

The storm system will be over the SW portion of the CWA at
daybreak Sunday along with the possibility of some patchy fog. The
system will slowly exits from the region to the NE into Monday.
Rain chances will continue for the area through much of Sunday,
before slowly changing over to rain/snow and then snow from NW to
SE Sunday evening and overnight into Monday as PoP chances
gradually decrease. Minor snowfall accumulations will be possible
overnight into Monday with amounts of a trace to a half inch.
Highs Sunday will be in the mid 30s to low 40s. Lows early Monday
will drop into the mid 20s to low 30s. Winds will increase out of
the north as the system moves away, with gusts of 15 to 25 mph at
times.

Dry conditions are expected Monday afternoon through Wednesday
evening, at which time a quick-moving clipper system will bring
parts of the south and SE CWA a chance for some snow. PoPs are in
the likely category now for the late Wednesday night to midday
Thursday timeframe. Dry conditions round out the end of the up-
coming week. Highs for the week will mainly be in the mid 20s to mid
30s, with lows in the teens to mid 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1110 AM CST Sat Dec 1 2018

Very poor flying conditions expected across the region through
this period as IFR/LIFR visibilities & CIGs persist. Currently
thinking there is the potential for a brief window of MVFR
conditions at KBRL from 20z/01 to 23z/01, as current GOES-16
imagery shows dry air aloft diminishing the cloud cover across
much of eastern MO and western IL. LLWS at all sites will
gradually diminish through the afternoon as surface winds and
winds aloft decrease. Continue to mention a VCTS at KMLI/KBRL
where the probability of seeing a thunderstorm this
afternoon/evening is highest. Wind gusts up to 40 kts will be
possible near/in TSRA.

&&

.HYDROLOGY...
ISSUED AT 1110 AM CST Sat Dec 1 2018

Confidence remains low with river forecasts due to several
uncertainties; which include forecast rainfall, infiltration
rates, snowmelt, rainfall/snowmelt runoff, time above freezing,
snowpack water retention, and precipitation types.

Rainfall totals this morning have come in lower than expected with
amounts generally between a quarter inch and a half inch. The rain
band will lift north of Highway 20 this afternoon. Meanwhile,
scattered storms are expected to develop/move across the SE 1/2 of
the CWA this afternoon.  They are expected to be fast moving and
thus will only produce locally brief heavy rains. Outside of storms,
additional rainfall amounts will generally be a quarter inch to a
half inch.

Tributary river flooding remains possible from Sunday into next
week. At the very least, within bank rises are expected.

Added the Des Moines River at St Francisville to the Flood Watch.
The other locations included are Colmar, Kalona, DeWitt, Joslin,
and Moline.

The La Moine River at Colmar is rising quickly, and is currently
forecast to reach flood stage late tonight. Will be monitoring this
site closely for trends and the possible need for a warning.

As forecast confidence increases, the watches will either be
upgraded to warnings or cancelled.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until midnight CST tonight for Des Moines-
     Henry IA-Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.

IL...Dense Fog Advisory until midnight CST tonight for Hancock-
     Henderson-McDonough-Mercer-Warren.

MO...Dense Fog Advisory until midnight CST tonight for Clark-Scotland.

&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...14
AVIATION...Speck
HYDROLOGY...14
Hazardous weather outlook, Dec 1, 1:24 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
124 PM CST Sat Dec 1 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
124 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible today mainly east and south of a line
from Dubuque to Williamsburg, Iowa. The most likely time frame for
thunderstorms will be this afternoon and evening.

The Storm Prediction Center has a marginal risk of severe storms
south of a Princeton, Illinois to Kahoka, Missouri line. And a
slight risk along and south of a line from Monmouth, Illinois to
Wayland, Missouri. The primary risks are hail, damaging winds, and
isolated tornadoes. The most likely timing for strong or severe
thunderstorms is between 2 PM and 6 PM.

Dense fog has developed for areas south of interstate 80 over the
existing snowpack. Expect visibilities below a quarter mile at
times into tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Runoff from snowmelt and rainfall may lead to rises and possible
flooding along tributary rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Uttech/Sheets

In the hours before

Special weather statement, Dec 1, 3:03 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
303 PM CST SAT DEC 1 2018

ILC067-071-IAC057-012130-
Hancock-Henderson-Des Moines-
303 PM CST SAT DEC 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HANCOCK...HENDERSON
AND SOUTHEASTERN DES MOINES COUNTIES UNTIL 330 PM CST...

At 302 PM CST, a strong thunderstorm was located over Disco, or 14
miles northeast of Carthage, moving north at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

LAT...LON 4056 9109 4094 9112 4092 9079 4091 9079
      4064 9088 4064 9090 4058 9090 4054 9092
TIME...MOT...LOC 2102Z 187DEG 37KT 4060 9100

RP Kinney

The radar

The Lincoln radar (KILX), 114 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, McDonough

When
December 1, 3:18 PM CST to 3:19 PM CST
Where
McDonough County, 3.35 mi NW of Industry
Rating
EF0
Path length
0.1 mi
Path width
15 yd
Reported by
Trained Spotter
Coordinates
40.360, -90.650

A trained spotter reported a brief tornado in a field. The spotter reported that the tornado narrowly missed a house. No damage was reported and the track of the storm was estimated. The tornado was on the ground for approximately 10 to 15 seconds.

Tornado, McDonough

When
December 1, 3:41 PM CST to 3:42 PM CST
Where
McDonough County, 1.74 mi SW of Bardolph
Rating
EF0
Path length
0.1 mi
Path width
15 yd
Reported by
Trained Spotter
Coordinates
40.480, -90.590

A trained spotter reported a brief tornado in a field. No damage was reported and track was estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798889, 798890.